Alert archive / New York / Special Weather Statements in 2015

Special Weather Statement, NWS Buffalo, NY

May 11, 2015Allegany County, New York

NWS Buffalo, NY issued this special weather statement at May 11, 2015, 1:13 PM EDT for Allegany County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 1:13 PM EDT (17:13 UTC)
Expired
May 11, 2015, 1:45 PM EDT
In force
32 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

112 
WWUS81 KBUF 111713
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
113 PM EDT MON MAY 11 2015
 
NYZ021-111745-
ALLEGANY-
113 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

AT 111 PM EDT...A STRONG THUNDERSTORM WAS NEAR GENESEE...OR NEAR
WELLSVILLE...MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
WHITESVILLE...

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANDOVER...PAYNESVILLE
AND STANNARDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4201 7798 4223 7774 4200 7775 4200 7799
TIME...MOT...LOC 1711Z 225DEG 11KT 4205 7788 
$$

REYNOLDS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 11, 10:50 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 11, 10:50 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1050 AM EDT MON MAY 11 2015

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY WILL REMAIN NEAR THE AREA THROUGH TONIGHT
AND ACT AS A PATHWAY FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS.
THE FRONT WILL FINALLY SWEEP THROUGH THE AREA TONIGHT INTO
TUESDAY AND BRING AN END TO MOST OF THE RAIN...ALTHOUGH A FEW
BRIEF LIGHT SHOWERS WILL STILL BE POSSIBLE THROUGH WEDNESDAY. WARM
AND HUMID WEATHER WILL PERSIST TODAY BEFORE MUCH COOLER AIR
ARRIVES BEHIND THE FRONT BY MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVECTION THIS AFTERNOON WILL LIKELY BE TIED TO A WAVE THAT CAN
POSSIBLY ONLY BE SEEN ON SATELLITE DATA MOVING ACROSS OH THIS
MORNING. THIS...TOGETHER WITH DAYTIME INSTABILITY ALREADY SHOWING
UP WITH SBCAPE APPROACHING 1500J/KG INLAND AND MINIMAL CAP PER 12
BUF SOUNDING...SHOULD FORM INLAND...POSSIBLY ALONG LAKE BREEZE
BOUNDARIES INITIALLY...BUT EXPAND QUICKLY EASTWARD INTO THE FINGER
LAKES REGION. THUS NIAGARA FRONTIER EAST TOWARD JUST ABOUT KROC
SHOULD REMAIN DRY.

AS THIS AREA OF CONVECTION MOVES EAST OF THE EASTERN LAKE ONTARIO
REGION AROUND OR BEFORE SUNSET...THE NEXT AREA OF CONVECTION
ASSOCIATED WITH A PREFRONTAL TROUGH AHEAD OF THE MAIN COLD FRONT
SHOULD BE QUICKLY APPROACHING THE REGION. HAVE TIMED THIS A LITTLE
FASTER THAN EARLIER FORECASTS...WITH MOSTLY AN EVENING EVENT IN
WESTERN NY...AND MIDNIGHT OR SO/LATER EAST OF THE GENESEE VALLEY.

WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES...THERE WILL BE THE
POTENTIAL FOR ANY STORM TO PRODUCE LOCALLY HEAVY RAINFALL. MOST OF
THE STORMS WILL REMAIN PROGRESSIVE ENOUGH TO KEEP ANY FLOODING
RISK LOW...ALTHOUGH IF TRAINING DEVELOPS SOME LOCAL FLOOD RISK
MAY DEVELOP. SEVERE WEATHER POTENTIAL REMAINS LIMITED...WITH
RELATIVELY WEAK INSTABILITY AND SHEAR PROFILES.

TEMPERATURES TODAY WILL LARGELY DEPEND ON AFTERNOON CLOUD
COVER...WITH 850 MB TEMPERATURES SUPPORTIVE OF HIGHS IN THE UPPER
70S TO LOWER 80S FULLY MIXED.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE TURN TO COLDER WEATHER COMES TUESDAY AS A COLD FRONT SLIDES EAST
ACROSS THE REGION. 850MB TEMPS WILL BE AT +10C TO +12C TUESDAY
MORNING WITH THE COLDER AIR POISED TO THE THE WESTERN EDGE OF THE
REGION...EVENTUALLY FALLING TO +1C BY TUESDAY EVENING AS THE UPPER
TROUGH SHIFTS OVER THE LOWER GREAT LAKES. SURFACE TEMPS IN THE LOWER
60S TO START THE DAY WILL DROP TO LOWER 50S BY EVENING THEN TO THE
LOWER 40S TUESDAY NIGHT. THE COOLING TEMPERATURES AND DRIER AIR
ALOFT BEHIND THE FRONT WILL STEEPEN LOW LEVEL LAPSE RATES ALLOWING
GUSTS FROM A 50KT 850MB JET TO MIX TO THE SURFACE. SUSTAINED WINDS
OF 20-30 WITH GUSTS 30-40 WILL BE POSSIBLE DURING TUESDAY AFTERNOON
AND EARLY EVENING. WINDS WILL BE STRONGEST IN THE TYPICAL AREAS
NORTHEAST OF LAKE ERIE FROM BUFFALO TO ROCHESTER...AND ALSO
NORTHEAST OF LAKE ONTARIO IN JEFFERSON COUNTY. GUSTS MAY EXCEED 45
MPH IN THESE AREAS. WE WILL EVALUATE THE NEW 12Z GUIDANCE LATER
TODAY BEFORE DECIDING ON THE NEED FOR A WIND ADVISORY IN THESE AREAS
FOR TUESDAY. SCATTERED INSTABILITY SHOWERS MAY ALSO POP UP BEHIND
THE FRONT TUESDAY AND TUESDAY NIGHT...ESPECIALLY ACROSS HIGHER
TERRAIN OF THE SOUTHERN TIER AND TUG HILL REGIONS WITH SOME ADDED
BOOST FROM UPSLOPE FLOW.

WEDNESDAY AND WEDNESDAY NIGHT EXPANSIVE NORTHERN CANADIAN SOURCED
HIGH PRESSURE WILL BUILD EAST ACROSS THE GREAT LAKES WITH A NORTH
WEST FLOW OF DRY MODIFIED-ARCTIC AIR CONTINUING TO WORK ACROSS THE
FORECAST AREA. 850MB TEMPS OF 0C WHICH IS ABOUT 6 DEGREES BELOW
NORMAL WILL KEEP HIGHS STRUGGLING TO REACH INTO THE 50S DESPITE THE
STRONG MAY SUNSHINE. WINDS SHOULD SLACKEN WITH ANOTHER CHANCE OF
INLAND DIURNAL SHOWERS IF ENOUGH SYNOPTIC MOISTURE REMAINS.
TEMPERATURES WEDNESDAY NIGHT WILL SLIP INTO THE 30S AND LOW 40S SO
FROST MAY BECOME A CONCERN WITH CLEAR SKIES AND LIGHT WINDS...MAINLY
INLAND FROM THE IMMEDIATE LAKESHORES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE SURFACE HIGH CENTERS OVERHEAD ON THURSDAY WITH ANOTHER COOL DAY
EXPECTED THEN SHIFTS TO THE EAST COAST FRIDAY WITH A SOUTHERLY FLOW
WARMING TEMPERATURES BACK TOWARD NORMAL. ADVECTION OF EVEN WARMER
AND MORE MOIST AIR NEXT WEEKEND BRINGS BACK CHANCES OF SHOWERS LATER
FRIDAY INTO SATURDAY AS GLOBAL MODELS FORECAST A WAVE OF LOW
PRESSURE AND 500MB SHORTWAVE CUTTING EAST ACROSS PENNSYLVANIA.
TEMPERATURES THEN LOOK TO RISE ABOVE NORMAL BY NEXT SUNDAY AS THE
12Z GFS AND ECMWF BOTH SHOW EAST COAST 500MB RIDGING DEVELOPING
AGAIN

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY THIS AFTERNOON.

EXPECT CONVECTION TO INCREASE IN COVERAGE DURING THE AFTERNOON
WITH THE BULK OF THE ACTIVITY FORMING ALONG AND INLAND OF THE
LAKE BREEZE BOUNDARIES. THESE STORMS WILL PRODUCE AREAS OF BRIEF
MVFR/IFR...WITH MAINLY VFR BETWEEN THE MORE ORGANIZED AREAS OF
CONVECTION.

OUTLOOK...
TONIGHT...VFR WITH BRIEF MVFR/IFR IN SHOWERS AND THUNDERSTORMS.
TUESDAY AND WEDNESDAY...MAINLY VFR WITH A CHANCE OF A SHOWER.
THURSDAY AND FRIDAY...VFR.

&&

.MARINE...
WINDS WILL REMAIN RELATIVELY LIGHT TODAY ON BOTH LAKES AS A WARM
AIRMASS AND RELATIVELY WEAK PRESSURE GRADIENT REMAINS IN PLACE.
ANY SCATTERED THUNDERSTORMS WHICH CROSS THE AREA WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY GUSTY WINDS AND HIGHER WAVES.

A COLD FRONT WILL CROSS THE AREA LATE TONIGHT AND TUESDAY. BEHIND
THIS FRONT MUCH COOLER AIR WILL SURGE INTO THE LOWER LAKES WITH A
PERIOD OF SMALL CRAFT ADVISORY CONDITIONS LIKELY TUESDAY THROUGH
WEDNESDAY AS WINDS INCREASE ALONG AND BEHIND THE COLD FRONT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA/ZAFF
NEAR TERM...TMA/ZAFF
SHORT TERM...HITCHCOCK/WCH
LONG TERM...SMITH
AVIATION...TMA/ZAFF
MARINE...TMA/ZAFF
Hazardous weather outlook, May 11, 4:56 AM EDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
456 AM EDT MON MAY 11 2015

NYZ001>008-010>014-019>021-085-120900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
456 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS WILL CONTINUE TODAY AND
TONIGHT. SOME STORMS MAY CONTAIN HEAVY RAINFALL WHICH COULD LEAD
TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN UNSEASONABLY COLD AIRMASS WILL ARRIVE TUESDAY INTO WEDNESDAY
WITH POTENTIAL FOR TEMPERATURES TO DIP INTO THE 30S WEDNESDAY
NIGHT. FROST MAY DEVELOP WITH CLEAR SKIES AND LIGHT WINDS
EXPECTED...ESPECIALLY ACROSS THE SOUTHERN TIER AND TUG HILL
PLATEAU REGIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
456 AM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, May 11, 8:58 AM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
858 AM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      1 SW ASHANTEE           42.89N  77.79W
05/10/2015                   LIVINGSTON         NY   SOCIAL MEDIA

            BOYD RD FLOODED AND IMPASSABLE FROM A SMALL CREEK

&&

EVENT NUMBER BUF1500048

HITCHCOCK
Local storm report, May 11, 9:01 AM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
901 AM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      AVON                    42.91N  77.75W
05/10/2015                   LIVINGSTON         NY   SOCIAL MEDIA

            FLOODING AT SAINT AGNES SCHOOL

&&

EVENT NUMBER BUF1500049

HITCHCOCK
Local storm report, May 11, 9:55 AM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
955 AM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             PERRY CENTER            42.75N  78.01W
05/10/2015  M0.50 INCH       WYOMING            NY   TRAINED SPOTTER

0431 PM     FLASH FLOOD      1 SSE AVON              42.90N  77.73W
05/10/2015                   LIVINGSTON         NY   TRAINED SPOTTER

            POLE BRIDGE RD AND LAKE RD CLOSED.

0435 PM     FLASH FLOOD      1 SW AVON               42.91N  77.75W
05/10/2015                   LIVINGSTON         NY   PUBLIC

            REPORT OF RESCUES FOR PEOPLE TRAPPED IN STALLED CARS IN
            FLOODED AREAS.

0525 PM     FLASH FLOOD      AVON                    42.91N  77.75W
05/10/2015                   LIVINGSTON         NY   SOCIAL MEDIA

            FLOODING AT SAINT AGNES SCHOOL

0530 PM     FLASH FLOOD      1 SW ASHANTEE           42.89N  77.79W
05/10/2015                   LIVINGSTON         NY   SOCIAL MEDIA

            BOYD RD FLOODED AND IMPASSABLE FROM A SMALL CREEK

&&

EVENT NUMBER BUF1500046 BUF1500045 BUF1500047 BUF1500049 BUF1500048

HITCHCOCK
Special weather statement, May 11, 1:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
113 PM EDT MON MAY 11 2015

NYZ021-111745-
ALLEGANY-
113 PM EDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEGANY COUNTY...

AT 111 PM EDT...A STRONG THUNDERSTORM WAS NEAR GENESEE...OR NEAR
WELLSVILLE...MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN...SMALL HAIL AND GUSTY WINDS IS POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
WHITESVILLE...

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ANDOVER...PAYNESVILLE
AND STANNARDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4201 7798 4223 7774 4200 7775 4200 7799
TIME...MOT...LOC 1711Z 225DEG 11KT 4205 7788

REYNOLDS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:16 PM EDTWind AdvisoryBUFChautauqua, Erie, Genesee, Monroe, Niagara, Orleans and 1 more25 hr
May 11, 3:01 PM EDTSpecial Weather StatementBUFWayne44 min
May 11, 3:09 PM EDTSpecial Weather StatementBUFWayne36 min
May 11, 3:33 PM EDTSpecial Weather StatementBUFCayuga27 min
May 11, 3:53 PM EDTSpecial Weather StatementBUFOswego52 min
May 11, 3:57 PM EDTSmall Craft AdvisoryBUF43 hr
May 11, 5:16 PM EDTSpecial Weather StatementBUFOntario29 min
May 11, 7:55 PM EDTSpecial Marine WarningBUF2 hr

Nearby

Special Weather Statements in New York, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.